Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Took cipro for few days. Getting anxiety, tingling sensation, ringing ears and kidney pain. Nerve damage?

User rating for this question
Answered by
Practicing since : 2001
Answered : 706 Questions
Can fours days on Cipro cause nerve damage? Last Friday early morning (about 2:00 am), after four days of Cipro (500mg twice a day for prostatitis), I was unable to sleep due to anxiety, tingling sensations in my extremities, ringing ears, racing thoughts, and worst of all kidney pain (I have had kidney stones in the past). By forcing myself to drink as much water as I could bear over the next 18 -19 hours (probably 40-45 trips to the lavatory), I was able to make the kidney pain go away. That night (Friday night) however, I still had a hard time getting to sleep in spite of the fact that I had gotten literally no sleep the night before. Since then, I have not had any problems getting to sleep, but starting Saturday or Sunday I started to get a tingling sensation on the bridge of my nose. And today (Tuesday) my left arm started to feel tingly and weak for a short while. But that went away and now my right arm is feeling tingly and weak, and this has been going on for at least eight hours now. My vision also seems a little blurry, though that could be because I may need a new prescription for my contacts. And maybe it's because of all this worry, but today I started noticing that it was hard for me to concentrate at work.
Doctor, I am scared. After the symptoms started I read on the internet about people getting nerve damage from Cipro. Is this possible after just four days? If so, what can I do to minimize the damage, make it temporary instead of permanent, etc.? I have read that chelated magnesium may be helpful - does that sound correct? I am a healthy man who loves to be active, and I am the custodial parent of two children, so my health means a lot to me. Please advise me as to what I should do from here. Thanks.
Posted Sat, 9 Mar 2013 in Brain and Spine
Answered by Dr. Gopal Krishna Dash 1 hour later

Thanks for your query.

I have noted your complaints.

Please note that Ciprofloxacin can cause nerve damage when used for a long time. To the best of my experience and knowledge, it is highly unlikely that a 4 days of treatment can cause nerve damage. Another important thing is that nerve damage induced by the offending drug can be minimized by stopping that medicine immediately. The tingling sensations that you have described is not very suggestive of peripheral nerve damage. Rarely this medicine can cause anxiety, dizziness and hallucination, lack of sleep etc. This medicine can also cause joint related problem that you don’t have.

After carefully analyzing all the symptoms that you have posted, I don’t feel that you have major peripheral nerve problem. You can stop this medicine and opt for a safer antibiotic after discussing with your physician. Please don’t worry; this will not result in any nerve damage. There is no need to use magnesium compound in your case too. You may take a course of methylcobalamin supplement for 2 weeks which will help you recover better.

If you still feel that you have nerve related problem, I will advise you to get examined by a neurologist who will examine you to look for clinical signs of nerve damage and he will estimate the degree of peripheral neuropathy by a nerve conduction study. If this study will come as normal, it will give you a great relief.

I hope that I have answered your query
If you have any question in this issue, please get back to me

Best wishes

Dr Gopal K Dash
Consultant Neurologist XXXXXXX Hrudayalaya Hospital, Bangalore, India
Above answer was peer-reviewed by
Follow-up: Took cipro for few days. Getting anxiety, tingling sensation, ringing ears and kidney pain. Nerve damage? 8 hours later
Thank you Dr. Dash. Yes, please rest assured that I have not touched the Cipro since the events of early last Friday morning! A couple follow-up questions please:
1) Regarding the episode of early last Friday morning (with the serious anxiety, tingling in extremities, kidney pain, total inability to sleep at all, etc.) was that likely then just a temporary reaction to the drug?
2) Regarding the milder symptoms that I have experienced since then (tingling on bridge of nose, tingling and feeling of weakness in my right arm, some trouble sleeping (though nothing like early last Friday morning)), are these likely then also just temporary reactions to the drug that will clear up over time, or do they seem like something else? Just FYI, as of this morning the tingling sensations on the bridge of my nose and in my right arm have lessened greatly, but my right arm still has that weak, weary feeling that started yesterday.
3) Is the methylcobalamin only available via prescription? If so, obviously the prescribing doctor will advise me as to dosages. But if it is something I can pick up at a health food store or wherever, how much should I take?
Believe me Doctor Dash, I am not some hypochondriac who is fishing for the worst possible prognosis here; more than you can possibly imagine, I want more than anything else for these symptoms to be temporary, not at all serious, and soon put behind me. But I would just like to get a sense of what could be the cause, given how soon they started after that pretty serious negative reaction I had to the Cipro early last Friday morning. Thank you very much for your time and assistance.
Answered by Dr. Gopal Krishna Dash 18 minutes later

Thanks for the feedback,

All the symptoms that you have described could be a part of the temporary drug reaction which will take some time to clear. You have to wait as you are improving. If the persistent weakness is noted, a clinical evaluation by a neurologist will help and he may order a cipro which is going to improve with time. You need to relax.

Best wishes
Above answer was peer-reviewed by
Follow-up: Took cipro for few days. Getting anxiety, tingling sensation, ringing ears and kidney pain. Nerve damage? 11 hours later
Thank you Dr. Dash. I managed to get an appointment with a neurologist tomorrow and I am hopeful that this will all be temporary.
On the bright side, I went to gym this evening, lifted with dumbbells (so as to note any discrepancy in performance between sides) and lo and behold my right arm performed as well as my left. Further, the tingling and feeling of weakness has subsided somewhat since I returned from the gym. I am taking both of these as positive signs.
Thanks for your assistance.
Answered by Dr. Gopal Krishna Dash 1 minute later
Thanks for the feedback.

You will continue to remain in good health, that is my feelings and wish.

Please get back to me in case of any problem.

I wish you a very good health.

Best wishes
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor